A Caltech Library Service

Quantal Response Equilibrium and Overbidding in First Price Auctions

Goeree, Jacob K. and Holt, Charles A. and Palfrey, Thomas R. (2002) Quantal Response Equilibrium and Overbidding in First Price Auctions. Journal of Economic Theory, 104 (1). pp. 247-272. ISSN 0022-0531. doi:10.1006/jeth.2001.2914.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


This paper applies the quantal response equilibrium (QRE) model to study overbidding in private-values auctions. Experimental evidence shows that the prevalence of overbidding depends on the cost of overbidding relative to underbidding, as predicted theoretically. We use QRE as an error structure to estimate parameters of several competing models of overbidding. A QRE model based on risk averse bidders closely tracks the exact distribution of bids. The estimated parameters are significant and consistent across treatments.

Item Type:Article
Related URLs:
URLURL TypeDescription
Goeree, Jacob K.0000-0001-9876-3425
Palfrey, Thomas R.0000-0003-0769-8109
Additional Information:© 2002 Elsevier. Received August 2, 2001. This research was funded in part by the National Science Foundation (SBR-9818683 and SBR-9631627). An earlier version of this paper was circulated in November 1999 under the title “Taking the Flat Maximum Critique Seriously”. The authors are grateful for comments from Susan Laury, Richard McKelvey, and seminar participants at NYU, GREQAM, Caltech, IBM Watson Labs, the 2000 ESA Meeting, and the 2000 Games Congress. Instructions for the experiments and the complete data are posted at
Funding AgencyGrant Number
Subject Keywords:auctions; quantal response; experiments; risk aversion
Issue or Number:1
Classification Code:Journal of Economic Literature Classification Numbers: C72, C92, D44
Record Number:CaltechAUTHORS:20160307-163302479
Persistent URL:
Official Citation:acob K. Goeree, Charles A. Holt, Thomas R. Palfrey, Quantal Response Equilibrium and Overbidding in Private-Value Auctions, Journal of Economic Theory, Volume 104, Issue 1, May 2002, Pages 247-272, ISSN 0022-0531, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:65160
Deposited By: Susan Vite
Deposited On:18 Mar 2016 23:28
Last Modified:10 Nov 2021 23:41

Repository Staff Only: item control page